The Washington Times-Herald
---- — DEAR DR. ROACH: I hope you will be able to help me with my problem. I am 67 years old and have been sweating profusely from my head for about six years. I believe it is secondary hyperhidrosis. No one in my family has this problem. The sweating seems to happen at all different times, but not at night. The moisture runs in rivulets from my scalp anytime from morning to evening, but mostly in the morning. I tried stopping my water pill, but it still happened. It happened when I stopped vitamins and took only my medications for physical problems. My doctor tested my thyroid, and it was fine.
Please help me, as it is an embarrassing ailment, and it happens no matter the season or what I have eaten. I do drink tea and coffee, but not soda. There are people who have said I should take Botox, but I have little faith in the product, as it can cause serious health problems and death. — M.E.
ANSWER: “Hyperhidrosis” simply means “too much sweat.” I think you probably have primary hyperhidrosis, meaning that the sweating is the only problem, as opposed to secondary, which means it’s due to something else. Other conditions that can lead to secondary hyperhidrosis include the thyroid disease your doctor looked for, and medications (which it also doesn’t seem to be). Other rare causes, such as tuberculosis and lymphoma, surely would have produced other symptoms by now.
The most common sites for hyperhidrosis are the palms, armpits and soles of the feet. Nearly everybody sweats in those places, but with hyperhidrosis, the amount of sweat is much greater than normal and can have serious emotional, professional and social effects.
The first treatment I would recommend would be a prescription antiperspirant, either aluminum chloride (Xerac) or topical glycopyrrolate (available by compounding pharmacies in the U.S. and Canada). The scalp is a harder place than most to apply it, but after applying, you can dry with a hair dryer, and use a plastic shower cap to keep the medicine on at nighttime. Occasionally, oral medications such as clonidine are used.
Botulinum toxin (Botox) is usually quite safe in expert hands. A last resort is surgery to remove the sympathetic nerves to the scalp, a procedure that’s very effective.
DEAR DR. ROACH: Some time ago, I had a lot of noise coming from my stomach, a kind of growling sound. It stopped for some time, but now it comes on again once in a while. No pain, just the noise. -- T.
ANSWER: These noises go by the official-sounding name of borborygmi (BOR-boh-RIG-mee), and are both common and normal the vast majority of the time. They reflect the movement of the stomach and the intestines. Since there is no pain, you don’t have to do anything about them.
DEAR DR. ROACH: I have heard that magnesium destroys vitamin B, and vitamin B keeps you warm. I am cold all the time. I take magnesium for a delayed heartbeat. Do you think that magnesium is my problem? - H.A.
ANSWER: I also have heard that vitamin deficiencies, including B vitamins and vitamin D, can lead to intolerance of cold. However, I couldn’t find much good scientific evidence to support that, and none at all that magnesium causes problems with vitamin absorption or activity.
Low thyroid, hypothyroidism, is the first condition to come to mind with cold intolerance, and anemia is the second. Although it can’t hurt to try a B-vitamin supplement, I would recommend getting checked out for these conditions.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Health newsletters may be ordered from www.rbmamall.com.